A 72-year-old man has a heart rate of 38 per minute, blood pressure of 80/50 mmHg and new confusion. He is not in cardiac arrest. What is the first drug?
Answer and explanation
Correct answer: B. Atropine 500 micrograms intravenously
- Step 1: Bradycardia with adverse features (shock, confusion) needs treatment.
- Step 2: Resuscitation Council UK advises atropine 500 micrograms IV, repeated up to 3 mg, then pacing options.
Answer
Atropine 500 micrograms intravenously.
Why not the others: Adenosine 6 mg intravenously as a rapid bolus: Adenosine would worsen bradycardia. Amiodarone 300 mg intravenously over ten minutes: Amiodarone treats tachyarrhythmias. Atropine 3 mg intravenously as a single starting dose: 3 mg is the maximum cumulative dose, not the starting dose.
Practise more Cardiovascular, neurological and metabolic emergencies.
Free questions with an explanation for every one, and full timed PLAB 1 (GMC, international medical graduates) mock tests.
More Cardiovascular, neurological and metabolic emergencies questions
- A 58-year-old man has chest pain and ST elevation in leads II, III and aVF 90 minutes after onset. A PCI centre can deliver primary PCI with…
- A 66-year-old woman has a regular narrow-complex tachycardia at 180 per minute and is haemodynamically stable. Modified Valsalva has failed.…
- A 55-year-old man has a broad-complex tachycardia at 190 per minute, blood pressure 70/40 mmHg and reduced consciousness. What is the immedi…
- A 66-year-old woman has sudden left arm weakness and facial droop that began 2 hours ago. CT head shows no haemorrhage and she has no contra…
- A 59-year-old man was last seen well 14 hours ago and now has aphasia and right hemiparesis. CT angiography shows a left middle cerebral art…
- A 30-year-old man has had a tonic-clonic seizure for 12 minutes without recovery. A cannula is in place. Which is the correct first-line dru…